Kansas, 2013Flash Flooding and Flooding in Kansas, August 7 to 8, 2013
August 7 to 8, 2013 · NWS GLD · 5 events in 4 counties and zones
5 inches of rain near Herndon, which ultimately resulted in up to a foot of water covering some roads. During the evening, a large area of moderate to heavy rainfall moved across west-central Kansas producing 3-6 inches of rain and resultant flooding of county roads and rivers over Wallace, Logan, Wichita and Gove counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated intense thunderstorm developed over Rawlins county during the late afternoon producing 2.5 inches of rain near Herndon, which ultimately resulted in up to a foot of water covering some roads. During the evening, a large area of moderate to heavy rainfall moved across west-central Kansas producing 3-6 inches of rain and resultant flooding of county roads and rivers over Wallace, Logan, Wichita and Gove counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 2:26 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 7, 2:26 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT WED AUG 7 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
LATEST WV IMAGERY AND RAP H5 ANALYSIS INDICATES ZONAL FLOW STILL IN
PLACE ACROSS THE CONUS WITH STRONG CLOSED LOW OVER CENTRAL CANADA.
AN EMBEDDED H5/H7 LOW IN IN PLACE UPSTREAM OF THE CWA OVER THE FOUR
CORNER REGION.
LARGE SCALE FORCING AND MID LEVEL MOISTURE CONTINUE TO ADVECT INTO
THE CWA FROM THE SOUTHWEST AHEAD OF THE FOUR CORNERS TROUGH. RAP
ANALYSIS STILL SHOWS 500-1500 J/KG OF MUCAPE IN PLACE...SO
THUNDERSTORMS ARE CERTAINLY POSSIBLE. AT THIS POINT OVERALL THREAT
FOR SEVERE THUNDERSTORMS SEEMS LOW. MODELS CONTINUE TO PAIN BULLS EYE
OF 0.50+ QPF...FAVORING SOUTHERN LOCATIONS. AT THE SAME
TIME...NAM/SREF HAVE TRENDED FURTHER NORTH WHICH DOES SEEM TO HAVE
SUPPORT LOOKING AT LATEST RADAR TRENDS. I ADJUSTED POPS ACCORDINGLY.
RAP INDICATES PWATS IN EXCESS OF 1.3"...AND WHILE LOWER THAN THE LAST
FEW DAYS IS STILL CLIMATOLOGICALLY HIGH. BASED ON RADAR/SATELLITE
TRENDS...AND THE NATURE OF THIS PATTERN...I AM CURRENTLY EXPECTING
SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS ROTATING ACROSS OUR CWA
THROUGH TONIGHT...BEFORE THE MAIN TROUGH MOVES ACROSS THE REGION. AS
THIS OCCURS WE MIGHT SEE OUR BEST CHANCE FOR HEAVY PRECIP ACROSS
MOST OF THE CWA. THERE IS STILL SOME INDICATION THIS COULD OCCUR
LATER IN THE DAY THURSDAY...HOWEVER CONSENSUS SUPPORTS A MORNING
TROUGH PASSAGE AND DECREASING CHANCES THROUGH MIDDAY THURSDAY.
REGARDING WATCH...CONSIDERING THE LIKELIHOOD THAT PRECIPITATION WILL
REMAIN LIGHT TO MODERATE ACROSS MOST OF THE AREA WITH HIGHEST
TOTALS SPREAD OUT OVER 6-12HR PERIOD...I AM STARTING TO QUESTION
THE POTENTIAL FOR FLASH FLOODING. LATEST 6HR FLASH FLOOD GUIDANCE IS
GENERALLY IN THE 2-3 INCH RANGE OVER THE WATCH AREA AND UNLESS WE CAN
GET A STRONG THUNDERSTORM EMBEDDED WITHIN THE LARGER AREA OF
LIGHT-MODERATE RAIN IM NOT SURE WE WILL SEE THESE RATES. WE MAY BE
ABLE TO CANCEL THE WATCH LATER THIS EVENING...BUT I WOULD RATHER
WAIT AND SEE HOW CONVECTION EVOLVES.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL MOVE EAST OF
THE AREA. WITH THE NOSE OF THE LOW LEVEL JET OVER THE EASTERN PART
OF THE AREA AS WELL...AND A WEAK RIGHT ENTRANCE REGION OF THE 300MB
JET OVER THE AREA...THERE MAY BE SOME LINGERING PRECIP. ACTIVITY
AHEAD OF THE EXITING TROUGH. MEANWHILE BEHIND THE TROUGH DRIER AIR
WILL BE MOVING IN WHICH WILL CAUSE PRECIP. CHANCES TO DECLINE FROM
WEST TO EAST. HOWEVER WITH COOLER AIR MOVING IN THERE WILL BE SOME
INSTABILITY LINGERING BEHIND THE TROUGH. WITH SOME MUCH SMALLER
UPPER LEVEL DISTURBANCES MOVING THROUGH BEHIND THE MAIN
FEATURE...ISOLATED STORMS CANNOT BE RULED OUT DURING THE EVENING AND
INTO THE OVERNIGHT HOURS.
FRIDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER FAR
EASTERN COLORADO IN THE LATE AFTERNOON. AT THE SURFACE A TROUGH
WILL BE OVER THE WESTERN BORDER OF THE TRI-STATE AREA BENEATH THE
SHORT WAVE. WITH SURFACE CONVERGENCE AND UPPER LEVEL
LIFT...ANTICIPATE SOME STORMS DEVELOPING ALONG THE SURFACE TROUGH
DURING THE MID AFTERNOON INTO THE EARLY EVENING. MEAN STORM
MOTIONS WILL BE VERY SLOW...WITH MOTIONS TURNING FROM THE WEST TO
THE NORTH. THESE MOTIONS WILL KEEP THE STORMS CONFINED TO THE
SURFACE TROUGH. BY THE LATE EVENING ANY STORMS THAT DEVELOPED WILL
DISSIPATE AS THE ENVIRONMENT STABILIZES. THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP WILL BE HEAVY RAINFALL.
SATURDAY THROUGH WEDNESDAY THE UPPER LEVEL RIDGE OVER THE SOUTHWEST
CONUS WILL SLOWLY BUILD NORTHWARD...WITH THE TRI-STATE AREA
REMAINING UNDER THE PERIPHERY OF THE RIDGE. AS A RESULT MULTIPLE
UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE OVER THE AREA THROUGH THE
PERIOD. THE STRONGER TROUGHS WILL MOVE OVER THE AREA AFTER THE
WEEKEND. MEANWHILE A FRONT WILL WAFFLE BACK AND FORTH OVER THE
AREA DURING THIS PERIOD WHICH WILL CAUSE TEMPERATURES TO VARY
SOMEWHAT. AT THIS TIME RANGE DIFFICULT TO KNOW WHERE THE FRONT WILL
BE SO WILL KEEP THE CONSENSUS TEMP. FORECAST OF NEAR NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1145 AM MDT WED AUG 7 2013
VFR CONDITIONS SHOULD PREVAIL AT BOTH TERMINALS THROUGH THE VALID
TAF PERIOD. MVFR/IFR CONDITIONS CANT BE RULED OUT IF A STRONGER
THUNDERSTORM WERE TO OCCUR...HOWEVER CONFIDENCE IS TOO LOW TO ADD
MENTION AT THIS TIME. SHOWERS/THUNDERSTORMS ARE EXPECTED TO SPREAD
EAST THROUGH THE AFTERNOON WITH BEST CHANCES AT BOTH TERMINALS
THROUGH THIS EVENING...THOUGH THIS ACTIVITY COULD POSSIBLY LINGER
ALL NIGHT. ADDITIONAL SHOWERS/THUNDERSTORMS MAY DEVELOP THURSDAY
MORNING...I WAS NOT CONFIDENT ENOUGH TO PREVAIL THE CONDITIONS THU
MORNING AT EITHER TERMINAL. INSTEAD I INCLUDED VCSH THROUGH THE
REMAINING TAF PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ027>029-041-
042.
CO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR COZ092.
NE...NONE.
&&
SHORT TERM...DR
LONG TERM...JTL
AVIATION...DRHazardous weather outlook, Aug 7, 10:47 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT WED AUG 7 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT WED AUG 7 2013 /1147 AM CDT WED AUG 7 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THE AFTERNOON AS THEY SLOWLY MOVE FROM THE WEST TO THE
EAST ACROSS THE TRI STATE REGION. SEVERAL PERIODS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE REGION THROUGH TONIGHT. IT WILL BE POSSIBLE THAT A FEW OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND. HOWEVER...THE MAIN THREAT WILL BE THE POTENTIAL FOR HEAVY
RAINFALL WITH THIS ACTIVITY. DUE TO RECENT HEAVY
RAINFALL...LOCATIONS GENERALLY ALONG AND SOUTH OF HIGHWAY 40
COULD EXPERIENCE FLASH FLOODING WHEN THE HEAVY RAINFALL MOVES INTO
THE AREA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS CHANCES WILL CONTINUE FROM THURSDAY INTO FRIDAY.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM
SATURDAY INTO THE BEGINNING OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 7, 4:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM CDT WED AUG 7 2013
KSZ002-072245-
RAWLINS-
519 PM CDT WED AUG 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS CENTERED NEAR LUDELL...MOVING SOUTHWEST AT 15
MPH. THESE THUNDERSTORMS ARE REDEVELOPING OVER THE SAME AREA.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
ATWOOD BY 540 PM CDT...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...VERY HEAVY
RAINFALL IS POSSIBLE.
&&
LAT...LON 3998 10074 3989 10074 3970 10105 3975 10112
4000 10080
TIME...MOT...LOC 2218Z 049DEG 11KT 3982 10092
THEDELocal storm report, Aug 7, 4:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN HERNDON 39.91N 100.79W
08/07/2013 M2.50 INCH RAWLINS KS FIRE DEPT/RESCUE
A FOOT OF WATER COVERING SOME ROADS
&&
JJMFlash Flood, Rawlins
- When
- August 7, 4:50 PM CST to 7:50 PM CST
- Where
- Rawlins County, 1.37 mi WNW of Herndon to 1.81 mi NNE of Herndon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.905, -100.805
Intense rainfall of 2.5 inches in one hour resulted in some roads near Herndon being covered by a foot of water.
Flash Flood, Wallace
- When
- August 7, 9:00 PM MST to August 8, 12:00 AM MST
- Where
- Wallace County, 4.47 mi NNW of Wallace to 5.18 mi SE of Sharon Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.974, -101.625
Flash flood report received the following morning from a spotter who stated that heavy rainfall the previous evening resulted in numerous county roads being under water up to a foot and a half deep. Time of event was estimated from Doppler radar rainfall estimates.
Flood, Wallace
- When
- August 8, 12:00 AM MST to 5:00 PM MST
- Where
- Wallace County, 4.17 mi WNW of Wallace to 4.47 mi SSE of Sharon Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.952, -101.646
Widespread heavy rainfall of 3-6 inches overnight resulted in flooding of fields, ditches with numerous county roads having 1-2 feet of water running over low spots.
Flood, Logan
- When
- August 8, 6:45 AM CST to 6:00 PM CST
- Where
- Logan County, 4.05 mi SW of Mc Allaster to 3.98 mi SW of Mc Allaster
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.963, -101.458
Two feet of water from the Smoky Hill River was over Highway 40 one mile east of the Wallace-Logan county line. Flooding is a result of 3-6 inch rainfall overnight.
Flood, Wichita
- When
- August 8, 8:32 AM CST to 6:00 PM CST
- Where
- Wichita County, 8.47 mi NW of St Theresa to 8.56 mi NW of St Theresa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -101.533
Water was reported to be over the Ladder Creek bridge on Road 3 in far northwest Wichita County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469583, 469597, 469663, 469637, 469640.